Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 247, NWS St. Louis, MO

August 6, 2003Crawford County, Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 6, 2003, 5:45 AM CDT for Crawford County, Franklin County, Gasconade County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 5:45 AM CDT (10:45 UTC)
Expired
Aug 6, 2003, 6:30 AM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 76 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WUUS53 KLSX 061045
SVRLSX
MOC055-071-073-061130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
542 AM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
  SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  SOUTHEASTERN GASCONADE COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 630 AM CDT

* AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GERALD...MOVING SOUTH AT 25 MPH. 
  AT 530 AM CDT...STORM SPOTTERS REPORTED 3/4 INCH HAIL 2 MILES 
  NORTHWEST OF GERALD. 

* LOCATIONS IMPACTED INCLUDE...
  SULLIVAN
  BOURBON
  LEASBURG
  CUBA
  STEELVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DO NOT
TAKE COVER UNDERNEATH TREES IF BOATING...GET OFF OF THE WATER AND
MOVE TO A SAFE SHELTER NOW IF CAMPING...ABANDON TENTS FOR A STURDY
STRUCTURE. AVOID LOW LYING AREAS...CREEK BEDS...AND LOW WATER
CROSSINGS AS THESE CAN FLOOD QUICKY.

LAT...LON 3847 9127 3842 9150 3821 9150 3791 9142
          3791 9111 3820 9111

$$
RP/JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:00 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 6, 4:00 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT WED AUG 6 2003

.DISCUSSION...
SCT SHWRS AND TSTMS DVLPD AFT MDNT ACRS NRN PTNS CWA IN RESPONSE TO
S/W RIDING SEWD ON FRONT SIDE OF GIGANTIC RDG OVR WRN U.S. THIS
CONTINUES TO BE AN UNSTABLE FLOW FOR US.  LOOKS LIKE SFC HI WILL
SINK INTO AREA FOR PSBLY THUR/FRI BUT OTHERWISE HAVE TO KEEP A WARY
EYE FOR ANY WEAK DISTURBANCE SEEMS TO KICK OFF PCPN.

WL ALLOW LOW/MID CLDS TO SLIDE INTO HERE TDA. MOST MODELS KEEP LOW
LVLS VERY MOIST THROUGH FRI...HWVR WILL TRY TO BREAK CLDS OUT BY
THEN. GUID LOOKS PRETTY CONSISTENT AND PRETTY GOOD THIS RUN. DONT
HAVE MUCH TO ARGUE WITH.

IN LONGER RANGE AVN HAS VRY STG S/W RIDING SWD INTO AREA BY SUN.
IT SEEMS MUCH STRONGER THAN OTHER MODELS...BUT HAS BEEN BEST IN
THIS TYPE OF FLOW ALL SUMMER SO CANT COUNT IT OUT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

PEDIGO
Hazardous weather outlook, Aug 5, 6:40 PM CDT, 11 hours 5 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER
MIDNIGHT.  THE THUNDERSTORMS ARE NOT EXPECTED TO PRODUCE SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY AND THURSDAY.
WIDESPREAD SEVERE WEATHER FROM THESE STORMS DOES NOT APPEAR LIKELY
AT THIS TIME.

SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT ACROSS THE AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:52 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.